Olmesartan-induced enteropathy is not celiac disease. The drug Olmesartan can evoke symptoms that mimic celiac disease however, tissue transglutaminase (TTG) or endomysial antibodies are not present in the blood. The celiac gluten-free diet does not bring relief of symptoms. Continued use of olmesartan may be injurious to the small intestine.
Be aware that celiac-like symptoms of diarrhea, loss of appetite and weight loss may develop while taking olmesartan. These symptoms occur at any point during treatment with olmesartan. In the study one patient symptoms occurred 10 years after starting olmesartan.
Program Number: P1434 Day / Time: Tuesday, Oct 21, 10:30 AM – 4:00 PM, 2014
Category: Clinical Vignettes/Case Reports Sub-Category: D. Small Intestine/Unclassified
Case Report: A 66-year-old female with past medical history of hypertension on olmesartan 40 mg presented with a 6-month history of diarrhea, nausea, and a 25-lb weight loss. Although her symptoms were initially relieved within a few days, they recurred 2 weeks later with multiple loose stools throughout the day. She had no abdominal pain. She was empirically treated with levofloxacin, metronidazole, and prednisone without improvement in her symptoms. In addition, she attempted various diets with no alleviation of her symptoms with dietary modification. On admission, she was afebrile and hemodynamically stable. Stool culture including Clostridium difficile was unremarkable. Imaging studies including ultrasound, computed tomography (CT) of the abdomen, and magnetic resonance cholangiopancreatography (MRCP) were unremarkable. Biopsy of the esophagus showed lymphocytic infiltration with basal hyperplasia. The small bowel had marked chronic inflammation, villous atrophy, and focal acute lymphocytosis. Random biopsies of the colon revealed chronic inflammation with reactive epithelial changes and prominent lymphocytosis. Serum transglutaminase IgA antibody was 9 units and IgG antibody was 2 units (Normal: 0-19).
Discussion: Given the small bowel pathology and pending the results of celiac serology, the patient was initially advised to adhere to a gluten-free diet and was started on budesonide for microscopic colitis. However, the negative celiac serology (on 2 occasions) together with the similarity to previously described cases suggested a diagnosis of olmesartan-induced enteropathy. Often mimicking celiac disease, the pathologic alteration of olmesartan-induced enteropathy cannot be differentiated from celiac disease, with duodenal biopsies often showing villous atrophy and intraepithelial lymphocytes. Patients often present with diarrhea, weight loss, nausea, vomiting, and lack of response to a gluten-free diet. Olmesartan-associated enteropathy may affect any part of the gastrointestinal system, as in our patient, who had involvement of the esophagus, small bowel, and colon. Microscopic colitis can also be found in this entity with up to 22% of patients affected in 1 case series. In this case series (n=22), most patients were taking 40 mg olmesartan with a mean duration of exposure to olmesartan of 3.1 years (range 0.5-7 years). Other angiotensin II receptor blockers have not been identified to cause enteropathy. In our patient, olmesartan was discontinued after about 10 years of therapy, and she was started on losartan. At follow-up 1 month later, she had gained about 14 lbs and reported her diarrhea was resolved with about 2 formed stools per day.
Citation: Abimbola Aderinto MD, Ronald Colman MD, Eamonn Quigley MD. NOT ALL DIARRHEA AND VILLOUS ATROPHY IS CELIAC DISEASE: A CASE REPORT ON OLMESARTAN-INDUCED ENTEROPATHY. Program No. P1434. ACG 2014 Annual Scientific Meeting Abstracts. Philadelphia, PA: American College of Gastroenterology.